Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 32, NWS Springfield, MO

September 26, 1996Douglas County, Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 8:59 AM CDT for Douglas County, Wright County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1996, 8:59 AM CDT (13:59 UTC)
Expired
Sep 26, 1996, 1:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 261401
FFWSGF
MOC067-229-261800-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CDT THU SEP 26 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...DOUGLAS COUNTY...WRIGHT COUNTY
 
...A FLASH FLOOD WARNING IN EFFECT FOR TODAY...
 
AT 900 AM...RADAR CONTINUES TO INDICATE HEAVY RAIN OVER THE WARNED AREA.
THIS AREA HAS ALREADY RECEIVED 2 TO 3 INCHES OF RAINFALL OVER A THREE HO
PERIOD FROM 6 TO 900 AM...WITH SEVERAL INCHES STILL POSSIBLE THE
REMAINDER OF THE MORNING AND EARLY THIS AFTERNOON...FLASH FLOODING IS
LIKELY.
 
WATER WAS REPORTED OVER HIGHWAY N AND HIGHWAY E FROM 2 MILES NORTH OF
MOUNTAIN GROVE TO SEVEN MILES EAST.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
LEE
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:51 AM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Sep 26, 2:51 AM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT THU SEP 26 1996

VERY BUSY MORNING.  FFA THAT STL AND COORDINATED WAS QUITE APPROPRIATE
AND WL LIKELY NEED TO GO INTO THIS AFTERNOON. SFC ANLYS REVEALS A VERY
MST AIR MASS WITH DEW POINTS IN CURRENT SGF DEW POINT 66.  WITH LLVL
AND GEOSTROPHIC WINDS DENOTING 30-40 KNOTS OF LLVL INFLOW FM S...RAIN
WL CONTINUE WITH AHEAD OF SHRTWV AND SFC CDFNT.

FCST PROB OF PD...TEMPS AND WX ON FRI...

ISENTROPIC LIFT IS VERY PRONOUNCED ON I296 AND I298 SFCS AND H7 UVV IS
IMPRESSIVE THAT TARGETS AREA THRU 48 HR PD.  STILL LIKE THE ETA AS IT
KEEPS ACTION FURTHER S...AND NGM HAS HIGH MSTR BIAS TO N AGAIN.

RECOMMENDATIONS...
SGF/JLN GRP...KP FFA FOR THIS AM AND GO INTO THIS AFTN.  PERIODS
OF SHOWERS AND TRW.  SOME WITH LOCALLY HEAVY RAIN.  TEMPS HOLDING
AROUND 70.  S WINDS 15-25 MPH.
COU GRP...PERIODS OF SHOWERS AND THUNDERSTORMS SOME MAY CONTAIN
BRIEF PERIODS OF HEAVY RAIN.  HIGH NEAR 65.

CCF INFO
SGF TT 070/058 062/055 060 04+77
JLN TT 070/057 063/054 062 04+77

GORDON

In the hours before

Special weather statement, Sep 26, 4:04 AM CDT, 4 hours 55 minutes before
MOZ093-094-102-261005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT THU SEP 26 1996

...FLASH FLOOD WARNING FOR NORTHERN BARRY...SOUTHERN LAWRENCE...AND
NEWTON COUNTIES HAVE BEEN EXTENDED ALONG WITH 4 ADDITIONAL
COUNTIES UNTIL 10AM.

...FLASH FLOOD WATCH FOR THIS MORNING FOR MOST OF
SOUTHWEST MISSOURI AND PORTIONS OF CENTRAL MISSOURI...

HEAVY RAIN CONTINUES TO FALL ACROSS SOUTHEAST KANSAS...SOUTHWEST AND
PORTIONS OF CENTRAL MISSOURI.  RAINFALL AMOUNTS OF 2 TO 5 INCHES
SINCE MIDNIGHT HAVE FALLEN FROM NEWTON TO LAWRENCE COUNTIES. THE HEAVY
RAIN IS EXPECTED TO CONTINUE.

MANY ROADS WERE COVERED WITH WATER IN SOUTHERN LAWRENCE COUNTY
WITH NUMEROUS STRANDED CARS. ALSO MANY STREAMS AND CREEKS WERE BANKFULL.
AS A RESULT THE FLASH FLOOD WARNING WILL BE CONTINUED ACROSS A LARGE
SECTION OF SOUTHWEST MISSOURI AND PORTIONS OF CENTRAL MISSOURI.

SHUMWAY
Special weather statement, Sep 26, 6:48 AM CDT, 2 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU SEP 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE
                              MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...HEAVY RAIN AND THUNDERSTORMS TO CONTINUE THIS MORNING AND MAY
PRODUCE FLASH FLOODING...

...FLASH FLOOD WATCH IN EFFECT FOR TODAY...

A COLD FRONT FROM KANSAS CITY TO OKLAHOMA CITY AND A WARM FRONT FROM
SEDALIA TO BRANSON CONTINUE TO TRIGGER EXTENSIVE RAINFALL ACROSS THE
AREA.  STRONG SOUTHERLY WINDS AHEAD OF THE FRONTS WILL TRANSPORT
COPIOUS AMOUNTS OF MOISTURE FROM THE GULF OF MEXICO.

IN ADDITION AN UPPER LEVEL TROUGH WILL ENHANCE THE LIFTING OF THIS
MOIST AIR ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS TO PRODUCE
EXTENSIVE SHOWERS AND THUNDERSTORMS.

THE MAIN THREAT WITH ALL OF THIS ACTIVITY IS HEAVY RAINFALL...AND FLASH
FLOODING.  THERE HAVE BEEN NUMEROUS REPORTS OF STREAMS AND CREEKS OUT
OF THEIR BANKS AND FLOODING IN URBAN AREAS WILL INCREASE THIS MORNING.
THERE IS AN OUTSIDE CHANCE OF A FEW SEVERE STORMS MAINLY SOUTH OF AN
INTERSATE 44 LINE THRU MID AFTERNOON.

RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR TODAY.  IF YOU LIVE IN A
LOW LYING AREA...MOVE TO HIGHER GROUND.  EVERYONE IN SOUTHEAST KANSAS
AND SOUTHWEST AND SOUTH CENTRAL MISSOURI NEEDS TO LISTEN TO NOAA
WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES.

BEHIND THE COLD FRONT IS VERY COLD CANADIAN AIR...WHICH WILL
DRASTICALLY DROP TEPERATURES THIS AFTERNOON AND ESPECIALLY TONIGHT.
TEMPERATURES IN CENTRAL AND WESTERN KANSAS HAVE DROPPED 20 TO 40
DEGREES FROM 24 HOURS AGO.  TEMPERATURES ARE EXPECTED TO FALL INTO THE
50S THURSDAY TONIGHT.

DUE TO THE HILLY TERRAIN ACROSS SOUTHERN MISSOURI...MANY AREAS AT THE
BOTTOM OF THESE HILLS FREQUENTLY EXPERIENCE FLASH FLOODING DURING HEAVY
RAINFALL EVENTS.  MOST FLOODING DEATHS OCCUR WHEN TRYING TO DRIVE
ACROSS WATER COVERING THE ROADWAYS AND LOW WATER BRIDGES.  WHEN
FLOODED...THESE AREAS MUST BE AVOIDED!!!

GORDON
Special weather statement, Sep 26, 8:12 AM CDT, 47 minutes before
MOZ082-083-096>098-102>106-261810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CDT THU SEP 26 1996

...A TORNADO WATCH HAS BEEN ISSUED FOR 10 COUNTIES ACROSS EXTREME
SOUTHERN AND SOUTHWEST MISSOURI THRU 1 PM...

...FLASH FLOOD WATCH IN EFFECT FOR TODAY...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
BARRY...STONE...TANEY...OZARK...DOUGLAS...TEXAS...HOWELL...SHANNON
...DENT AND OREGON COUNTIES THRU 1 PM...

THE COMBINATION OF A COLD FRONT OVER EXTREME WESTERN MISSOURI AND A
WARM FRONT ACROSS CENTRAL MISSOURI AND AN UPPER LEVEL DISTURBANCE WILL
CREATE THE ENVIRONMENT FOR SOME SEVERE WEATHER INCLUDING ISOLATED
TORNADOES.  IN ADDITION THE MAIN THREAT WITH THIS ACTIVITY WILL BE WITH
LOCALLY HEAVY RAIN AND FLASH FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:02 AM CDTFlash Flood WarningSGFBarry, Lawrence, Newton4 hr
Sep 26, 1:53 AM CDTSevere Thunderstorm WarningSGFGreene, Lawrence52 min
Sep 26, 3:56 AM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
Sep 26, 3:56 AM CDTFlash Flood WarningSGFJasper, Lawrence, Newton6 hr
Sep 26, 4:29 AM CDTSevere Thunderstorm WarningSGFStone46 min
Sep 26, 5:00 AM CDTSevere Thunderstorm WarningSGFTaney45 min
Sep 26, 5:09 AM CDTSevere Thunderstorm WarningSGFChristian51 min
Sep 26, 5:25 AM CDTFlash Flood WarningSGFChristian, Stone, Taney, Webster6 hr
Sep 26, 5:25 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Sep 26, 7:12 AM CDTSevere Thunderstorm WarningSGFOzark63 min
Sep 26, 7:28 AM CDTSevere Thunderstorm WarningSGFDouglas47 min
Sep 26, 7:56 AM CDTTornado WarningSGFOzark, Taney49 min
Sep 26, 12:06 PM CDTFlash Flood WarningSGFBarry, Greene, Jasper, Lawrence, Newton5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFMcDonald5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFPolk5 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOregon3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOzark3 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.